Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 511, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 10, 1998, 4:17 PM CDT for Bryan County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 10, 1998, 4:17 PM CDT (21:17 UTC)
- Expired
- Aug 10, 1998, 5:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bryan County, OK
The radar
The Dallas/Ft Worth radar (KFWS), 173 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2815 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872
WUUS1 KOKC 102122 RRA
SVROKC
OKC013-102200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT MON AUG 10 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 500 PM CDT
* AT 417 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST
SOUTH OF THE RED RIVER 7 MILES SOUTHEAST OF KEMP IN EXTREME NORTHERN
FANNIN COUNTY TEXAS. THE STORM WAS NEARLY STATIONARY... BUT STRONG
WINDS FROM THIS STORM ARE POSSIBLE IN SOUTHERN BRYAN COUNTY.
* LOCATIONS IN THE WARNING INCLUDE YUBA...WADE...UTICA...ROBERTA...
KEMP...BENNINGTON...ALBANY AND ACHILLE
WIND GUSTS TO AT LEAST 60 MPH AND HAIL TO THE SIZE OF DIMES ARE LIKELY.
SEEK SHELTER INDOORS... AWAY FROM WINDOWS...AND AVOID ELECTRICAL
APPLIANCES AND TELEPHONES.
LAT...LON 3382 9651 3371 9634 3391 9593 3405 9604
...SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:30 PM CDT, 47 minutes earlier.
Area forecast discussion, Aug 10, 3:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON AUG 10 1998 LOCAL RADARS INDICATE CONVECTION HAS INCREASED IN COVERAGE AND INTENSITY ACROSS SOUTHWESTERN PORTIONS OF THE COUNTY WARNING AREA...IN REGION OF GREATER INSTABILITY AND LOW LEVEL FORCING. LATEST SURFACE ANALYSIS INDICATES A COLD FRONT NEAR A STILLWATER...TO SAYRE LINE. EXPECT THE BOUNDARY TO SLIDE SLOWLY SOUTH WITH TIME. EXPECT WIDELY SCATTERED TO SCATTERED CONVECTION AGAIN TOMORROW AFTERNOON ACROSS THE EXTREME SOUTH...NEAR THE WEAKENING BOUNDARY. MEDIUM RANGE MODELS SUGGEST CHANCE FOR PRECIPITATION AREA WIDE FOR THE EXTENDED PERIODS...AS NORTHWEST FLOW REGIME AFFECTS THE SOUTHERN PLAINS. FCSTID = 22 OKC 71 94 70 95 / 20 20 10 10 HBR 70 95 70 96 / 20 20 20 10 SPS 75 96 72 97 / 50 30 10 10 GAG 68 90 67 95 / 20 10 10 10 PNC 68 93 68 95 / 20 10 10 10 DUA 74 96 73 97 / 40 30 20 10 .OUN... OK...NONE. TX...NONE. 22
In the hours before
Local storm report, Aug 10, 3:18 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
318 PM CDT MON AUG 10 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 4 SE HOBART OK 77 MPH WIND GUST, MEASURED
08/10/98 KIOWA OKLAHOMA MESONETWORKLocal storm report, Aug 10, 3:18 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
318 PM CDT MON AUG 10 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 4 SE HOBART OK 77 MPH WIND GUST, MEASURED
08/10/98 KIOWA OKLAHOMA MESONETWORKLocal storm report, Aug 10, 3:36 PM CDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0336 PM CDT MON AUG 10 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 4 SE HOBART OK 58 MPH WIND GUST, MEASURED
08/10/98 KIOWA OKLAHOMA MESONETWORK
0310 PM 4 SE HOBART OK 67 MPH WIND GUST, MEASURED
08/10/98 KIOWA OKLAHOMA MESONETWORK
TLLocal storm report, Aug 10, 3:36 PM CDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0336 PM CDT MON AUG 10 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 4 SE HOBART OK 58 MPH WIND GUST, MEASURED
08/10/98 KIOWA OKLAHOMA MESONETWORK
0310 PM 4 SE HOBART OK 67 MPH WIND GUST, MEASURED
08/10/98 KIOWA OKLAHOMA MESONETWORK
TLSpecial weather statement, Aug 10, 3:50 PM CDT, 27 minutes before
OKZ022-023-027>030-033>042-044>047-050-051-TXZ083>090-110045- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 350 PM CDT MON AUG 10 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN SECTIONS OF NORTH TEXAS. THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ERICK TO SHAWNEE...AND WEST OF A LINE FROM SHAWNEE TO MADILL. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. DISCUSSION...A WEAK COLD FRONT STRETCHING EAST AND WEST NEAR INTERSTATE 40 WILL PUSH SLOWLY SOUTH THIS EVENING PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS DEVELOPING ALONG THE FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS SOUTHERN OKLAHOMA AND EVENTUALLY INTO WESTERN SECTIONS OF NORTH TEXAS. THE COMBINATION OF VERY WARM TEMPERATURES...A VERY UNSTABLE ATMOSPHERE...AND WEAK WINDS ALOFT SUGGEST THE PRIMARY SEVERE WEATHER THREAT WILL BE MICROBURSTS PRODUCING LOCALIZED DAMAGING WINDS IN EXCESS OF 70 MPH. THE NATURE OF THESE STORMS MAKES ADVANCE WARNING DIFFICULT THUS EMERGENCY MANAGEMENT AGENCIES AND PERSONS NEAR THE THUNDERSTORMS SHOULD BE PREPARED FOR THE POSSIBLITY OF SUDDEN DAMAGING WINDS THROUGH SUNSET. THESE STORMS ALSO WILL PRODUCE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINS THAT MAY BRIEFLY FLOOD LOW-LYING AREAS. DA
Special weather statement, Aug 10, 3:50 PM CDT, 27 minutes before
OKZ022-023-027>030-033>042-044>047-050-051-TXZ083>090-110045- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 350 PM CDT MON AUG 10 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN SECTIONS OF NORTH TEXAS. THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ERICK TO SHAWNEE...AND WEST OF A LINE FROM SHAWNEE TO MADILL. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. DISCUSSION...A WEAK COLD FRONT STRETCHING EAST AND WEST NEAR INTERSTATE 40 WILL PUSH SLOWLY SOUTH THIS EVENING PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS DEVELOPING ALONG THE FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS SOUTHERN OKLAHOMA AND EVENTUALLY INTO WESTERN SECTIONS OF NORTH TEXAS. THE COMBINATION OF VERY WARM TEMPERATURES...A VERY UNSTABLE ATMOSPHERE...AND WEAK WINDS ALOFT SUGGEST THE PRIMARY SEVERE WEATHER THREAT WILL BE MICROBURSTS PRODUCING LOCALIZED DAMAGING WINDS IN EXCESS OF 70 MPH. THE NATURE OF THESE STORMS MAKES ADVANCE WARNING DIFFICULT THUS EMERGENCY MANAGEMENT AGENCIES AND PERSONS NEAR THE THUNDERSTORMS SHOULD BE PREPARED FOR THE POSSIBLITY OF SUDDEN DAMAGING WINDS THROUGH SUNSET. THESE STORMS ALSO WILL PRODUCE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINS THAT MAY BRIEFLY FLOOD LOW-LYING AREAS. DA
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:17 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Woodward | 43 min |
| Aug 10, 3:22 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa | 53 min |
| Aug 10, 3:22 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 53 min |
| Aug 10, 3:41 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 49 min |
| Aug 10, 4:15 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 45 min |
| Aug 10, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 50 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.